Winter Weather, Livingston
- When
- March 10, 2:30 PM CST to March 11, 5:30 AM CST
- Where
- Livingston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.892, -88.558 (the zone’s center; the record gives no point)
Snow developed across northern and central Illinois during the afternoon of March 10th and continued through the early morning of March 11th. Snowfall amounts generally ranged between 3 and 5 inches south of Interstate 80 with amounts quickly decreasing to an inch or less across far northern Illinois.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Snow developed across northern and central Illinois during the afternoon of March 10th and continued through the early morning of March 11th. Snowfall amounts generally ranged between 3 and 5 inches south of Interstate 80 with amounts quickly decreasing to an inch or less across far northern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 10, 12:05 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Chicago/Romeoville, IL 1205 PM CST Thu Mar 10 2022 .UPDATE... Issued at 1200 PM CST Thu Mar 10 2022 Just a quick update here. Only adjustment to the forecast was to speed up the start time of the snow a bit based on observational trends, with some flurries already occurring in the CWA. Snow across far southern Iowa has shown some banding characteristics with at least temporarily heavier rates, tied to frontogenesis (f-gen) in sub-layers within the 850-700 mb depth. While it remains looking like a minor event, whenever there is light snow accumulation with the likelihood of some temporary banding, there some accumulation will occur on roadways especially after dark. So will likely be issuing a Special Weather Statement (SPS) along with continued graphics. MTF && .SHORT TERM... Issued at 339 AM CST Thu Mar 10 2022 Through Friday... National radar mosaic early this morning shows a broad swath of snow overspreading pretty much the entire northern half of Kansas with the northern fringes of this snow shield extending into southeastern Nebraska and southern Iowa. This snow will spread northeastward today along a WSW-ESE oriented low/mid-level baroclinic zone with the help of modest DPVA and somewhat favorable jet dynamics aloft and should reach the southwestern portion of our CWA by mid- afternoon. There will be some dry low-level air to work through initially, but envision that by the early evening, most of the CWA will be seeing light to perhaps moderate snow starting to reach the ground. While upper-level forcing does not look overly robust, the f-gen signal within the low-level baroclinicity does look fairly decent and should be able to support steadier snow rates wherever frontogenetic banding is realized, which at this time, would be favored to occur anywhere along or south of I-80. Snow will then end from northwest to southeast Friday morning. Forecast snow totals still remain mostly unchanged from previous forecast packages. Up towards the Illinois-Wisconsin stateline (roughly for our northernmost tier of counties), no more than a dusting is expected with dry air working to prevent any snow from amounting to much of anything. Farther south, 1-3" of snow is still forecasted roughly along and south of I-80 with the higher end of this range likely only occurring within a narrow axis wherever the more robust frontogenesis materializes. While the overnight timing does yield some concern for the potential for snow to accumulate on roadways, think that impacts for the most part should be fairly minimal with the relatively light snow rates. Opted to hold off on a Winter Weather Advisory issuance for now and will let the day shift and/or tonight's evening shift reassess based on how guidance trends and how things play out upstream over the course of the day. In other news, high temperatures today will range from the mid-upper 20s across our northwestern counties to around 40 in our southeastern counties. Temperatures then look to fall into the 20s and teens overnight with the coldest temperatures once again occurring across the northwestern portion of the CWA. We'll only climb into the 30s on Friday before a strong Arctic cold front barrels in from the northwest and sends temperatures tumbling downwards as we head into the evening. There is a low chance for snow showers or at least flurries transpiring along the front, though in the absence of quality moisture, the signal for this occurring is rather muted in guidance with only a few CAMs spitting out some QPF. Accordingly, would ultimately still lean towards a dry frontal passage or just some flurries getting wrung out along the front at this point rather than the more unlikely but higher impact snow squall scenario. Ogorek && .LONG TERM... Issued at 312 AM CST Thu Mar 10 2022 Friday night through Wednesday... The main highlights in the long term period will be: -The unseasonably cold conditions across the area Friday night into Saturday, along with the threat for some accumulating lake effect snow showers into parts of Porter county Indiana. -A small threat for a period of light snow over far northern IL late Saturday night. -The shift in the weather pattern favoring a shift to above average temperatures Sunday into next week. An arctic airmass more reminiscent of mid-January will be centering itself overhead at the start of the period Friday night into early Saturday morning. This airmass will send low temperatures early Saturday morning into the upper single digits to the lower teens across the area. While these values alone are quite cold for Mid March, the continued breezy northwesterly surface winds of 10 to 20 mph into Saturday morning will make if feel like it is below zero. The well below normal temperatures will continue during the day Saturday in spite of the fact that most areas away from the lake in northwestern IN will see a good deal of sun. High temperatures are only expected to top out in the middle 20s, a good 20 degrees below average. While most areas will remain precipitation free Friday night into Saturday, this does not look to be the case for portions of northwestern IN and points eastward into southwestern Lower Michigan. Instead, the cold arctic airmass (featuring H850 temperatures around -20C) along with the northwesterly fetch over the lake, will favor accumulating lake effect snow showers over parts of Porter county IN eastward into Saturday morning. Lake induced inversion heights still look to top out in excess of 8000 ft for a period Saturday morning, but as mentioned previously, limited moisture within this arctic airmass could limit the magnitude of the snow showers some. Nevertheless, the potential exists for some slick travel across parts of northwestern IN Saturday morning. The threat of lake effect snow showers will wane into the afternoon as the boundary layer flow begins to back westerly. A surface ridge of high pressure moving across the area during the day Saturday will quickly shift south of the area Saturday night, while the next low pressure clipper system quickly shifts east- southeasterly into the Upper Great Lakes Region into early Sunday. These two pressure systems will force the lower-level flow across the area out of the southwest by Saturday evening. Then, as wind magnitudes increase overnight, warm air advection will begin to ramp up overhead in advance of an approaching surface warm front. While this will result in steady or slowly rising surface temperatures late Saturday night, it may also result in a short period of snow over northern IL and points northward into WI. In collaboration with neighboring offices we have opted to keep the forecast dry during this period. However, if forecast trends continue to support a rapidly moistening column overhead in this strong warm air advection regime, then chances for a short period of snow will need to be added for northern IL late Saturday night. Any chance for snow late Saturday night will be long gone by Sunday morning as the main disturbance shifts quickly to our east. We should see the surface warm front shift eastward across the area during the morning, and with continued breezy westerly winds in its wake, a much warmer day is expected on Sunday. High temperatures look to top out in the lower 50s. Looking into the work week, ensembles are eyeing another clipper shortwave moving over the Midwest on Monday. Temperatures preceding the system will warm up into the mid to upper 50s in our area for Monday. An associated cold frontal passage Monday evening may then produce some spotty showers. A bit cooler weather is possible on Tuesday in the wake of this front, especially near Lake Michigan due to the potential for onshore winds. This looks short lived though as more warm return flow develops for Wednesday in advance of yet another clipper system forecast to track across southern Canada. The return to mild southerly flow with this feature could push our high temperatures into the lower 60s by the middle part of next week. KJB && .AVIATION... For the 18Z TAFs... Aviation weather concerns for the 18Z TAFs: * Light snow starts this afternoon with occasional MVFR ceilings/IFR visibilities into tonight. * Winds backing from northeast to northwest late this evening into early overnight. A surface high pressure is centered to our west, creating light north-northeasterly winds throughout this afternoon. An upper air disturbance will bring chances for light snow starting this afternoon, with increasing likelihood for snow this evening. Locations to the north and west, such as RFD, may only see a dusting of snow, with increasing chances of snow as you go further south. Mid-level CIGs will drop to MVFR visibility in light snow by late this afternoon, while visibilities will likely at least occasionally drop to IFR this evening due to a slight increase in snowfall rates. The snow should move to the southeast between midnight and early Friday morning exiting northwest Indiana mid- morning Friday. Snow totals of around an inch are likely at ORD and MDW. Winds will back early Friday morning, becoming more westerly and even southwesterly. Winds will pick up around noon as a cold front approaches, becoming northwesterly in the afternoon with gusts in the lower to mid 20 kt range expected along and behind the front. BKL && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 411 AM CST Thu Mar 10 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-111015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 411 AM CST Thu Mar 10 2022 /511 AM EST Thu Mar 10 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Snow Risk. DISCUSSION... Light snow accumulations may cause slippery travel this evening into early Friday, mainly near and south of I-88. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday morning... Limited Snow Risk. Friday night into Saturday morning... Limited Excessive Cold Risk. DISCUSSION: A late season Arctic air mass will result in minimum wind chill values of 5 to 15 below zero late Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-111015- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 411 AM CST Thu Mar 10 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday Evening into Saturday... Hazardous conditions for small craft are likely. Limited to Elevated Freezing Spray Risk. Sunday... Hazardous conditions for small craft are likely. KJB Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 203 PM CST Thu Mar 10 2022 ILZ010>013-019>021-023-032-033-039-103>108-INZ001-002-010-011-019- 110300- Lee-De Kalb-Kane-DuPage-La Salle-Kendall-Grundy-Kankakee- Livingston-Iroquois-Ford-Northern Cook-Central Cook-Southern Cook- Northern Will-Southern Will-Eastern Will-Lake IN-Porter-Newton- Jasper-Benton- Including the cities of Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 203 PM CST Thu Mar 10 2022 /303 PM EST Thu Mar 10 2022/ ...Minor Accumulating Snow Event Tonight... Snow will overspread much of northern Illinois and northwest Indiana by sunset. This will be primarily light in intensity, though brief heavier rates are likely. These temporary heavier rates will result in reduced visibility and quickly accumulating snow, even on paved surfaces. Snow will taper late tonight into Friday morning. Totals of 1 to 3 inches are expected, with spotty higher amounts than 3 inches possible south of I-80. Prepare for minor snow accumulation and some slick spots on paved surfaces tonight, including during some of this evening's commute. The light snow-covered roadways may linger into the Friday morning commute. Allow extra travel time. MTF
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010923, 1010925, 1010927, 1010936, 1010938, 1010940, 1010935.